Promazine. Any one any experience of it?

steve54

Registered User
Nov 30, 2007
41
Leicester/Nottingham
Mum has recently been prescribed with a drug called promazine which is supposed to reduce her anxiety, agitation and restlessness. She's only been on it for a few days so it's probably too soon to tell but so far her behaviour hasn't changed. Can we hope that promazine might bring her some peace?
 

ROSEANN

Registered User
Oct 1, 2006
909
72
staffordshire
Hi Steve
My husband has been on Promazine for over twelve months to calm him down at night.
At first we did not realise that he had to be given it a few hours before he went to bed so he was still restless for a few hours until it kicked in, and we only gave it to him when needed but as time went on he had to have it every day.
This week we had to go back to the doctors because it was having no effect at all so the dose has been upped and now he is a bit better. It did take a day or two to start working so I would say give it another day or so and if there is no change go back to the doctor perhaps the dose is not right,
Hope this helps and don`t forget not all drugs help all people.
All the best Roseann
 

Margarita

Registered User
Feb 17, 2006
10,824
london
My brother take that to combat the side effect of his ant psychotic drug he take, he take 2, 5mg a day , since he been taking them correctly they seem to help with his agitation and restlessness.
 

ROSEANN

Registered User
Oct 1, 2006
909
72
staffordshire
Hi Steve
my husband was on 25mg at 5.30pm he is now on 37mg and it is working for the moment.
Most of my problems are at night so this is why we have it at this time.
All the best Roseann
 

steve54

Registered User
Nov 30, 2007
41
Leicester/Nottingham
We have now got Mum on 25mg of promazine twice a day morning and lunchtime. She started on 25 once a day on the 25/1/08. The dose was doubled yesterday. But so far it's made no difference, if anything she's worse. She was very agitated over the weekend, constantly moving, trying to get out of the home where she lives. Then again today she was the same. I visited at 4.30 and found Mum wandering in the car park. I left at 7.15 by which time we'd given Mum another 7mg of diazapam and she had finally settled in bed. I just hope she has a good nights sleep and stays in bed till morning when she goes to her day hospital. Hopefully the doctors there might be able to answer the question why has something that is supposed to reduce agitation and restlessness seemingly increased it. I just wish Mum could have some peace. It's heart breaking to see her like this.
 

Birdie

Registered User
Aug 31, 2007
3
North Devon
new to promazine too.

hi, my mum has just been prescribed Promazine today after a particularly hectic few days where she got extremely distressed, so I too am waiting to see if there is any effect. Will let you know how it pans out. In the mean time I'm reading the replies to your thread to see what others have found. Thanks...
 

Margarita

Registered User
Feb 17, 2006
10,824
london
if anything she's worse. She was very agitated over the weekend, constantly moving, trying to get out of the home where she lives. Then again today she was the same. I visited at 4.30 and found Mum wandering in the car park. I left at 7.15 by which time we'd given Mum another 7mg of diazapam and she had finally settled in bed.

You may find while they ease of the anxiety they give of a side effect



I am no expert on Antipsychotics drugs only from seeing the effect on my brother taking them in the last 30 years . your find they do give a side effect of Movement disorders/ Akathisia it could be that what your seeing in your mother .

especially if you had not seen your mother have those symptoms before taking the medication , your know if its the dementia or the new medication she taking .

Sedation (drowsiness) is a common side-effect of antipsychotics. The antipsychotics that cause the most sedation include chlorpromazine, promazine, thioridazine, clozapine and zotepine. Often this can be dealt with by taking your medication at night just before you go to bed. If feeling sedated is a problem for you, contact your doctor as they may be able to reduce the dose or change your medication.http://www.rethink.org/living_with_...edication/antipsychotics/side_effects_of.html
Movement disorders
Movement disorders are very common with the typical antipsychotics. There are different types of movement disorder. These include:

Dystonia - prolonged muscle spasms often involving the face, neck, shoulders and upper limbs. Drugs such as procyclidine and orphenadrine are given to treat dystonia.

Akathisia - fidgety movements of the legs which may be accompanied by a strong sense of inner restlessness and unease. This often means that a person cannot sit comfortably, and may be driven to walk up and down to try and gain relief. It is best treated with clonazepam or propranolol.

Just my thoughts also they have different effects on everyone.



My brother can walk for England when his taken to high doss of Promazine, he just can't sit still and has to walk . 25 mg 2 time a day sounds very high , thats why my brother only take 2 , 5Mg two time a day .
 
Last edited:

steve54

Registered User
Nov 30, 2007
41
Leicester/Nottingham
An update on my post regarding promazine. Mum was taken off it and put on something called Quetiapine about a month ago. She is on 2x 25ml per day and there been a dramatic improvement. She is a lot less anxious. Doesn't demand that we take her out as soon as we arrive and doesn't cry or make a fuss when we leave. She is still in hospital and is still confused, although earlier in the week she was very lucid. So for now Quetiapine seems to be helping to give her some peace.